Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Huntsville, AL

August 11, 2004Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 11, 2004, 3:00 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2004, 3:00 PM CDT (20:00 UTC)
Expired
Aug 11, 2004, 3:45 PM CDT
In force
45 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:40 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 11, 2:40 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT WED AUG 11 2004

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWING FRONTAL BOUNDARY DRAPED ALONG NORTHERN
SECTIONS OF THE FA INTO N MS. FRONT HAS NOT MOVED A WHOLE LOT DURING
THE DAY TODAY. AREAS OF CONVECTION NOW STARTING TO GET GOING ALONG
THE BOUNDARY ESPECIALLY ACROSS N MS WHERE MORE SUNSHINE HAS ALLOWED
FOR ADDITIONAL HEATING.

FCST NEXT 24 TO 36 HOURS STILL REMAINS QUITE CHALLENGING. AS UPPER
TROF CONTINUES TO AMPLIFY OVER THE ERN U.S. COLD FRONT WILL SINK
SOUTHWARD THROUGH THE AREA. ONGOING CONVECTION OVER N MS SHOULD
SLOWLY MOVE NEWD AND AFFECT MUCH OF THE FA THIS EVENING. IN
ADDITION...MCV HELPING TO REGENERATE CONVECTION OVER SRN AR AND
REMNANTS OF THIS ACTIVITY MAY OVERSPREAD THE AREA LATER TONIGHT.
MODEL QPF FCSTS FOR OVERNIGHT AND EARLY THU QUITE VARIABLE WITH ETA
BY FAR THE WETTEST WITH OVER AN INCH OF RAIN FOR N AL. WHILE MOST
AREAS WILL PROBABLY SEE SOME RAIN...AMOUNTS WILL LIKELY BE
CONSIDERABLY LIGHTER MORE IN LINE WITH THE GFS AND WRF SOLUTIONS.
PLAN ON A LIKELY POP FOR TONIGHT.

FRONT WILL MOVE WELL SOUTH OF THE FA AREA ON THU. FLOW AHEAD OF THE
FRONT SHOULD TURN ALL NORTHERLY AS BONNIE MOVES ONSHORE AND UP
THROUGH GA ALLOWING FRONT TO MAKE QUICKER PROGRESS SOUTHWARD.
EFFECTS FROM HER SHOULD BE A NON FACTOR FOR THE TN VALLEY. UPPER
TROF AXIS WILL REMAIN WEST OF THE AREA THROUGH THE DAY ON THU AS SIG
S/WV DIVES DOWN BACKSIDE OF TROF. THUS EXPECT THE CHANCE OF RAIN TO
LINGER THROUGH THE DAY ON THU WITH HIGHEST CHANCES EAST AND THREAT
DIMINISHING FROM THE WEST DURING THE DAY. WITH 85H AND 92H THERMAL
TROF AXES LAGGING WEST OF THE AREA AS WELL...EXPECT LOWER CLOUDS TO
LINGER THROUGH THE DAY WITH PERHAPS A LITTLE CLEARING LATE IN THE
WEST. WITH CLOUDY SKIES AND NRLY WINDS TEMPS WILL STRUGGLE INTO THE
MID AND PERHAPS UPPER 70S IN A FEW LOCATIONS. RECORD LOW MAX TEMPS
BETWEEN 75 AND 78 ARE IN JEOPARDY.

CLOUDS WILL GRADUALLY CLEAR THU NIGHT AS DRIER AIR FILTERS INTO THE
REGION. AM A LITTLE CONCERNED THAT CLEARING MAY BE A LITTLE SLOWER
THAN DEPICTED BUT WILL GO WITH IDEA THAT MOST AREAS SHOULD BE
MOSTLY CLEAR BY FRI MORNING. RECORD LOWS FOR THU NIGHT IN THE MID
50S. PRESSURE GRADIENT SHOULD KEEP WINDS UP AND THUS TEMPS SHOULD
REMAIN IN THE UPPER 50S TO AROUND 60.

DRY AND UNSEASONABLY COOL CONDITIONS WILL PERSIST INTO THE WEEKEND
WITH DEEPER UPPER TROF OVER THE EASTERN U.S. 85H TEMPS ON FRI WILL
BE AROUND 10-12 DEGREES AND THUS EVEN WITH FULL SUNSHINE
TEMPERATURES WILL STRUGGLE TO GET TO 80 DEGREES WITH RECORD LOW
MAXES ONCE AGAIN IN JEOPARDY. IF WINDS DIMINISH FRI NIGHT MID 50S
RECORD LOWS WILL BE ATTAINABLE. GIVEN POSITION OF TROF...CHARLEY
WILL REMAIN A NON FACTOR AS WELL.

EXPECT A SLOW MODERATION BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK
AS UPPER TROF BEGINS TO FLATTEN AND LIFT NWD. MED RANGE GUIDANCE
SHOWING SOME DIFFS WITH THE HANDLING OF S/WV ENERGY BY THE MIDDLE OF
NEXT WEEK. PREFER TO LEAVE THE FCST DRY FOR NOW WITH TEMPS BACK NEAR
SEASONAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  77  58  79 /  60  50   0   0
SHOALS        66  77  57  79 /  60  40   0   0
CULLMAN       66  78  58  79 /  60  50   5   0
FAYETTEVILLE  64  76  57  78 /  60  40   0   0
FT PAYNE      66  76  60  79 /  60  50  10   5

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Aug 11, 1:00 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED AUG 11 2004

ALZ001>010-016-TNZ076-096-097-121000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN APPROACHING COLD FRONT...INTERACTING WITH GULF MOISTURE...WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE TENNESSEE VALLEY
THIS AFTERNOON AND EVENING. A FEW STRONGER STORMS MAY CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THESE STORMS...AS THEY WILL
MOVE SLOWLY.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH THE
OVERNIGHT HOURS AS THE COLD FRONT LINGERS NEAR THE AREA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS WILL PERSIST THROUGH THE MORNING HOURS ON THURSDAY
AS THE COLD FRONT SLIDES EAST AND A STRONG UPPER LEVEL SYSTEM MOVES
INTO THE TENNESSEE VALLEY. DRIER WEATHER IS EXPECTED BY FRIDAY AND
INTO NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.

BCC

In the hours before

Special weather statement, Aug 11, 2:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT WED AUG 11 2004

ALZ001-002-112100-
COLBERT-LAUDERDALE-
253 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM MOVING INTO
FAR WESTERN PORTIONS OF COLBERT AND LAUDERDALE COUNTIES...

AT 2:50 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR IUKA IN TISHOMINGO COUNTY MISSISSIPPI...SLOWLY
MOVING EAST AT AROUND 15 MPH. THIS STORM WILL AFFECT AREAS WEST OF
THE NATCHEZ TRACE PARKWAY...INCLUDING THE TOWN OF RIVERTON...AS
WELL AS THE CHEROKEE AREA.

HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
50 MPH...AND PERHAPS PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.
PERSONS IN THE AFFECTED AREAS SHOULD TAKE COVER UNTIL THE STORM
PASSES.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:12 PM CDTFlash Flood WarningHUNMorgan3 hr
Aug 11, 5:51 PM CDTSevere Thunderstorm WarningHUNLincoln39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.